As we reported this morning, Propecia has been a topic of interest on the Today Show, and most recently Good Morning America. The Good Morning America segment on ABC discussed the negative side effects of the hair-loss drug Propecia and has the Web world buzzing. The segment discussed a recent study released by researchers at George Washington University that has linked Propecia to dismal, possibly long-term sexual side effects in men.
The new study poses the question: could the sexual side effects be permanent?
Propecia, also called finasteride, is a popular drug used by men with hair-loss and balding in order to promote hair growth. More than a million Propecia prescriptions are made each year. The drug was approved by the FDA in 1997 and recently has been associated with long-term, sexual dysfunction in users.
Propecia’s website points out the side effects and warns that “in clinical studies…a small number of men experienced certain sexual side effects…each of these side effects occurred in less than 2 percent of men and went away in men who stopped taking Propecia.”
However, the study by Dr. Michael Irwig, Assistant Professor of Medicine at George Washington University and published in the Journal of Sexual Medicine, declares otherwise.
Dr. Irwig surveyed a group of men between the ages of 21 and 46 who had no prior health or psychiatric problems. He assessed how long they took Propecia, the duration of the sexual side effects and the sexual frequency before and after taking the medication.
Results showed that out of 54 former Propecia users with persistent sexual side effects lasting for more than 3 months, 96 percent continued to suffer from those side effects even after stopping use of Propecia.
“Twenty percent of patients I interviewed experienced persistent sexual dysfunction for more than five years, which makes me wonder if their persistent sexual dysfunction is permanent,” Dr. Irwig said in a Medical Daily article.*
Merck, the manufacturer of Propecia, defends the medication by saying the product has demonstrated safety and efficacy, that the product labeling describes the benefits and risks appropriately, and that “a causal relationship between the use of Propecia and continued sexual dysfunction after discontinuation has not been established.”
Propecia and the persistent side effects are still being researched and evaluated to reach a more precise explanation and a possible causal relationship. It’s still difficult to predict how many men will be affected by persistent sexual side effects from the use of Propecia, but researchers believe approximately at least 5 percent of men who use the drug will experience some type of sexual dysfunction.*